Product News and Recalls

Researchers study computer-related blood clots

British and New Zealand scientists will conduct a study of “e-thrombosis,” or potentially deadly blood clots that can develop when people spend extended periods of time sitting in front of computers.

A Daily Express article on the study characterizes the phenomenon as a “silent killer” that could be affecting thousands of office workers in the U.K. alone.

Deep vein thrombosis occurs when a blood clot forms in one of the deeper veins, usually in the leg. It can be deadly if a clot breaks off and travels to the brain or the lungs.

Long periods of physical inactivity, such as during a hospital stay or an airplane flight, can contribute to the formation of those clots. Other risk factors include a family history of blood clots, recent surgery, pregnancy and use of birth control pills.

While all birth control pills can increase the risk of blood clots, a number of studies show that oral contraceptives with the compound drospirenone can increase the risk up to three times compared to other pills on the market. Birth control pills with drospirenone include Yasmin, Yaz, Beyaz and Ocella.

According to the Daily Express, the correlation between computer-related inactivity and thrombosis was first identified in 2003. Now the thrombosis charity Lifeblood is sponsoring a study to see just how pervasive it is in the U.K.

The condition isn’t unique to the U.K. The Daily Express says the telecommunications giant AT&T paid a “very large” out-of-court settlement to an American man whose wife died after sitting at her desk for 12 hours a day.

The report quotes Lifeblood Executive Officer Annya Stephens-Boal as saying: “I’m sure the number of e-thrombosis cases is increasing, but there has been no research and so we have no evidence of this. We know we live in a world where we are much more sedentary than we were 20 years ago.”

Patients should consult their doctors before making any changes in their medication. A consultation with a Beyaz lawyer is also important if there are significant injuries while on Beyaz or similar birth control pills.

See the story here:

http://www.express.co.uk/posts/view/331493